Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Wichita, KS

August 3, 2017Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2017, 2:59 PM CDT for Neosho County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 2:59 PM CDT (19:59 UTC)
Expired
Aug 3, 2017, 3:30 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:02 PM CDTTSTM WND GST 60Erie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS53 KICT 031959
SVRICT
KSC133-032030-
/O.NEW.KICT.SV.W.0191.170803T1959Z-170803T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
259 PM CDT THU AUG 3 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Neosho County in southeastern Kansas...

* Until 330 PM CDT

* At 258 PM CDT, a severe thunderstorm was located near St. Paul,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Erie and St. Paul. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509
TIME...MOT...LOC 1958Z 281DEG 27KT 3757 9517 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
430 
WWUS53 KICT 032018
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
318 PM CDT THU AUG 3 2017

KSC133-032030-
/O.CON.KICT.SV.W.0191.000000T0000Z-170803T2030Z/
Neosho KS-
318 PM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN NEOSHO COUNTY...

At 315 PM CDT, another strong to severe thunderstorm was located 7 
miles southeast of Chanute, moving southeast at 20 mph. This storm
will also move across the warned area through 330 pm.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Erie and St. Paul. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509
TIME...MOT...LOC 2015Z 301DEG 18KT 3761 9536 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
250 
WWUS53 KICT 032027
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
327 PM CDT THU AUG 3 2017

KSC133-032037-
/O.EXP.KICT.SV.W.0191.000000T0000Z-170803T2030Z/
Neosho KS-
327 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO COUNTY
WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509
TIME...MOT...LOC 2027Z 281DEG 27KT 3759 9525 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:07 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 12:07 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1207 PM CDT Thu Aug 3 2017

.SHORT TERM...(Today through Saturday night)
Issued at 222 AM CDT Thu Aug 3 2017

A cold front will slide southward across Kansas today with scattered
showers and thunderstorms expected to develop over southern Kansas
mainly for this afternoon into tonight. A few stronger storms
could materialize over southeast Kansas where instability values
will be higher. Dry and cooler than normal temperatures will be in
store for the region on Friday as surface high pressure builds
across Kansas.

Meanwhile current satellite water vapor imagery shows a upper level
wave just off the northwest coast, and models have this system
moving southeast across the Rockies reaching western Nebraska late
Friday night. The low level jet will respond with increased moisture
transport ahead of this system, which should generate elevated
showers/storms late Friday night mainly for central Kansas and areas
to the north. The activity will gradually spread southward for
Saturday afternoon/night and looks to become more widespread as
upper level forcing from right rear quad come into play. Still see
potential for strong to marginally severe storms along with heavy
rainfall due to higher than normal atmospheric moisture.

.LONG TERM...(Sunday through Wednesday)
Issued at 222 AM CDT Thu Aug 3 2017

The showers and storms look to push southward into Oklahoma on
Sunday as the cold front moves southward. Confidence remains high
that below normal temperatures will prevail for Sunday-Wednesday
with surface high pressure camping out across Kansas. The next
chance for precipitation could affect the region on Wednesday as
long range models show a third upper level system moving into
Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu Aug 3 2017

VFR conditions expected to prevail thru the forecast valid period.
Widely scattered convection is possible this afternoon along a
cold front as it moves south across southeast Kansas. If so, these
storms are expected to develop just south of the terminals. North
winds behind the front will gradually veer to an easterly
component tonight into Saturday morning.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  61  81  64 /  30  30  10  30
Hutchinson      86  58  81  63 /  20  20  10  50
Newton          87  59  79  61 /  20  30  10  40
ElDorado        90  60  79  61 /  30  30  10  30
Winfield-KWLD   92  62  82  64 /  30  40  10  20
Russell         82  56  81  62 /  10  10   0  40
Great Bend      83  58  82  63 /  10  20  10  40
Salina          85  57  82  62 /  10  10   0  50
McPherson       85  57  81  61 /  20  20  10  50
Coffeyville     91  62  81  61 /  30  40  10  10
Chanute         89  60  79  61 /  30  40  10  10
Iola            88  60  78  60 /  30  40  10  10
Parsons-KPPF    90  62  80  62 /  30  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
Hazardous weather outlook, Aug 3, 11:43 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1143 AM CDT Thu Aug 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041645-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1143 AM CDT Thu Aug 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon into tonight,
mainly across southern Kansas, as a cold front moves through the
region. The risk for severe weather appears low however, a few
strong storms will be possible with gusty winds and small hail,
especially for southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop across central Kansas for late Friday
night with a few strong storms possible. Thunderstorms are likely
for much of the area this weekend, as another weather system moves
into the region. A few strong to marginally severe storms will be
possible Saturday into Saturday night, along with locally heavy
rainfall. Thunderstorms could linger across southern Kansas for
Sunday morning. Otherwise next chance of thunderstorms will be on
Wednesday for central and southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:30 PM CDTSpecial Weather StatementICTLabette, Montgomery30 min
Aug 3, 3:52 PM CDTSpecial Weather StatementICTLabette, Montgomery38 min
Aug 3, 4:01 PM CDTSevere Thunderstorm WarningICTMontgomery17 min
Aug 3, 4:33 PM CDTSevere Thunderstorm WarningICTLabette12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.